Volume 20, issue 4 (2020)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 7, 3219–3760
Issue 6, 2687–3218
Issue 5, 2145–2685
Issue 4, 1601–2143
Issue 3, 1073–1600
Issue 2, 531–1072
Issue 1, 1–529

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
The dihedral genus of a knot

Patricia Cahn and Alexandra Kjuchukova

Algebraic & Geometric Topology 20 (2020) 1939–1963
Abstract

Let K S3 be a Fox p–colored knot and assume K bounds a locally flat surface S B4 over which the given p–coloring extends. This coloring of S induces a dihedral branched cover X S4. Its branching set is a closed surface embedded in S4 locally flatly away from one singularity whose link is K. When S is homotopy ribbon and X a definite four-manifold, a condition relating the signature of X and the Murasugi signature of K guarantees that S in fact realizes the four-genus of K. We exhibit an infinite family of knots Km with this property, each with a Fox 3–colored surface of minimal genus m. As a consequence, we classify the signatures of manifolds X which arise as dihedral covers of S4 in the above sense.

Keywords
knot, branched cover, ribbon genus, trisection
Mathematical Subject Classification 2010
Primary: 57M12, 57M25, 57Q60
References
Publication
Received: 29 December 2018
Revised: 24 July 2019
Accepted: 25 October 2019
Published: 20 July 2020
Authors
Patricia Cahn
Department of Mathematics and Statistics
Smith College
Northampton, MA
United States
Alexandra Kjuchukova
Max Planck Institute for Mathematics
Bonn
Germany